Energy of Graphs and Orthogonal Matrices

  • V. Božin
  • M. Mateljević
Part of the Springer Optimization and Its Applications book series (SOIA, volume 42)


In this paper, we characterize graphs of maximal energy by means of orthogonal matrices. The result makes it possible to estimate energy of graphs without direct computation of eigenvalues. As an illustration, we compute the maximum energy among all graphs with n = 4 k vertices, which corresponds to strongly regular graphs found by Koolen and Moulton, and apply our result to conference graphs, computing the asymptotic formula for maximal graph energy.


Orthogonal Projector Adjacency Matrix Maximal Energy Regular Graph Orthogonal Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cvetković, D., Doob, M., Sachs, H.: Spectra of Graphs. Johann Ambrosius Barth, Heidelberg (1995)MATHGoogle Scholar
  2. 2.
    Cvetković, D., Grout, J.: Maximal energy graphs should have a small number of distinct eigenvalues. Bull. Acad. Serbe Sci. Arts, Cl. Sci. Math. Nat. Sci. Math. 134, No. 32, 43–57 (2007)Google Scholar
  3. 3.
    Gutman, I.: The energy of a graph. Ber. Math.-Stat. Sekt. Forschungszent. Graz 103, 1–22 (1978)Google Scholar
  4. 4.
    Gutman, I., Polansky, O.E.: Mathematical Concepts in Organic Chemistry. Springer, Berlin (1986)MATHGoogle Scholar
  5. 5.
    Gutman, I.: The energy of a graph: Old and new results. Springer, Berlin (2001)Google Scholar
  6. 6.
    Gutman, I.: Uvod u Hemijsku Teoriju Grafova. Kragujevac (2003)Google Scholar
  7. 7.
    Gutman, I., Mateljević, M.: Note on the Coulson integral formula. J. Math. Chem. 39, 259–266 (2006)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Haemers, W.: Strongly regular graphs with maximal energy. Linear Algebra Appl. 429, 2710–2718 (2008)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Haemers, W., Xiang, Q.: Strongly regular graphs with parameters \((4{m}^{4}, 2{m}^{4} + {m}^{2},{m}^{4} + {m}^{2},{m}^{4} + {m}^{2})\) exist for all m > 1. CentER Discussion paper series Nr.: 2008-86, Tilburg University.Google Scholar
  10. 10.
    Koolen, J., Moulton, V.: Maximal energy graphs. Adv. Appl. Math. 26, 47–52 (2001)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Koolen, J., Moulton, V.: Maximal energy bipartite graphs. Graphs Combinator. 19, 131–135 (2003)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Nikiforov, V.: Graphs and matrices with maximal energy. J. Math. Anal. Appl. 327, 735–738 (2007) doi:10.1016/j.jmaa.2006.03.089. Page 2. 736.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Nikiforov, V.: The energy of graphs and matrices. J. Math. Anal. Appl. 326, 1472–1475 (2007) doi: 10.1016/j.jmaa.2006.03.072. Page 2.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    van Lint, J.H., Seidel, J.J.: Equilateral point sets in elliptic geometry. Indagat. Math.. 28, 335–348 (1966)Google Scholar
  15. 15.
    Goethals, J.M., Seidel, J.J.: Orthogonal matrices with zero diagonal. Can. J. Math. 19, 1001–1010 (1967)MATHMathSciNetGoogle Scholar
  16. 16.
    Liu, J., Liu, B.: A Laplacian-energy-like invariant of a graph. MATCH 59, 355–372 (2008)MATHGoogle Scholar
  17. 17.
    Muzychuk, M., Xiang, Q.: Symmetric Bush-type Hadamard matrices of order 4m 2 exist for all odd m. Proc. Am. Math. Soc. 134, 2197–2204 (2006)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Faculty of MathematicsUniversity of BelgradeBelgradeSerbia

Personalised recommendations